When Statins get Physical: A Curious Cause of Statin Myopathy

Puja P. Patel, DO; Christopher D. Jackson, MD

Disclosures

South Med J. 2022;115(4):266-269. 

In This Article

Commentary

Statins are among the most prescribed medications in the western world. Their use is projected to increase even further because of the excellent evidence demonstrating efficacy in primary and secondary prevention of cardiovascular disease.[11] Although the use of statins has cardiovascular benefits, their use is limited by their adverse effect profile. Statin-induced myopathy has a spectrum of phenotypes that include statin-induced myalgia, in which muscle pain is not associated with increased CPK levels; statin-induced myositis, in which muscle pain is related to an increase in CPK; statin-induced rhabdomyolysis, with a marked rise in CPK levels; and SINAM, which presents with necrosis without inflammation.[12]

SINAM is a rare and relatively new disorder, typically affecting 2 to 3/100,000 patients taking statins.[13] In 2010, an antibody directed at HMGCR was strongly associated with statin-induced necrotizing myositis. HMGCR is a crucial component of cholesterol biosynthesis, and its inhibition is key to the efficacy of statins, thus suggesting an intriguing pathogenic link between statin use and necrotizing myopathy.[14]

It is essential to consider patients with a debilitating illness whose symptoms fail to improve with the cessation of statin therapy. Patients typically present with significant proximal muscle weakness involving pectoral and pelvic limb girdles accompanied by a marked elevation in CPK levels, often >10 times the upper limit of normal. In this scenario, another helpful tool is the Statin-Associated Muscle Symptom Clinical Index. This algorithm has been shown to assess further the likelihood that a patient's muscle symptoms are caused or worsened by statin use.[15] Electromyography, if conducted, shows signs of irritable proximal myopathy, which indicates immune-mediated myopathy in direct comparison to nonirritable myopathy; this is seen in conditions such as steroid-induced myopathy.[16] Muscle biopsy in these cases uniquely features muscle necrosis with myofiber regeneration and minimal inflammation.[11]

Statin intolerance may occur at any time after commencing treatment. The immune-mediated effects of statin therapy on muscle fibers may be sustained long after statin cessation through persistently elevated HMGCR expression in regenerating muscle fibers.[17] Several in vivo and in vitro studies suggest that the lipophilic statins (simvastatin, atorvastatin, and lovastatin) are more likely than hydrophilic statins (pravastatin, rosuvastatin, and fluvastatin) to produce muscular effects because of the ability of the lipophilic compounds to penetrate muscle tissue.[18] This observation suggests that it is prudent to use a more hydrophilic agent in patients with existing muscle tissue.[18]

Immunosuppression remains the cornerstone of treatment. Once a patient is diagnosed, there are no controlled trials to guide treatment selection; however, treatment typically begins with high-dose prednisone. Because of the aggressiveness of this disease, additional immunosuppressive agents such as methotrexate, azathioprine, tacrolimus, rituximab, and intravenous immunoglobulin have been used to successfully treat anti-HMGCR myositis.[19]

processing....